Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 157, NWS Cheyenne, WY

September 7, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 7, 2005, 5:59 PM MDT for Sioux County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 5:59 PM MDT (23:59 UTC)
Expired
Sep 7, 2005, 6:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:02 PM MDTHAIL 114 Ne Harrison, NE
Sep 7, 6:27 PM MDTTSTM WND GST 6010 E Harrison, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-586 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 080000
SVRCYS
NEC165-080045-
/O.NEW.KCYS.SV.W.0157.050907T2359Z-050908T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 645 PM MDT

* AT 548 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE.  THIS STORM
  WAS LOCATED 10 MILES SOUTHWEST OF NORMAN RESERVOIR...OR ABOUT 34
  MILES WEST OF CHADRON...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN.

LAT...LON 4292 10352 4290 10381 4250 10385 4251 10348

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 080013
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT WED SEP 7 2005

NEC165-080045-
/O.CON.KCYS.SV.W.0157.000000T0000Z-050908T0045Z/
SIOUX NE-
609 PM MDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR
CENTRAL SIOUX COUNTY...

AT 602 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 14 MILES NORTHEAST OF 
HARRISON.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF NORMAN 
RESERVOIR...OR ABOUT 35 MILES WEST OF CHADRON...MOVING SOUTHEAST AT 
5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL TO THE 
SIZE OF BASEBALLS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

IN ADDITION...THIS STORM IS MOVING VERY SLOWLY AND HAS THE 
CAPABILITY OF PRODUCING ONE TO TWO INCHES OF RAINFALL IN A SHORT 
TIME.  LOW LYING AREAS WILL QUICKLY FILL WITH WATER.  NEVER DRIVE ON 
A FLOODED ROADWAY.  

LAT...LON 4292 10352 4290 10381 4250 10385 4251 10348

$$

SOWKO
000 
WWUS55 KCYS 080047
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT WED SEP 7 2005

NEC165-080055-
/O.EXP.KCYS.SV.W.0157.000000T0000Z-050908T0045Z/
SIOUX NE-
645 PM MDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST SIOUX COUNTY EXPIRES
AT 645 PM MDT...

THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST SIOUX COUNTY EXPIRED 
AT 600 PM...HOWEVER...THE STORM REMAINS SEVERE AND HAS SHIFTED SOUTH 
INTO EAST CENTRAL SIOUX COUNTY...THUS A NEW SEVERE THUNDERSTORM HAS 
BEEN ISSUED FOR EAST CENTRAL SIOUX COUNTY.  

LAT...LON 4292 10352 4290 10381 4250 10385 4251 10348

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:30 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 2:30 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED SEP 7 2005

.SHORT TERM...RETURN FLOW SETTING UP ACROSS THE PLAINS THIS
AFTERNOON WITH LOW LEVEL MOISTURE INCREASING. PRONOUNCED DRYLINE HAS
FORMED ROUGHLY JUST EAST OF I-25. DEW POINTS ARE IN THE 60S ACROSS
MOST OF THE NEBRASKA PANHANDLE AND SURFACE BASED CAPES HAVE RISEN TO
OVER 2000 J/KG. WE ARE SEEING A CLUSTER OF STORMS MOVE THROUGH THE
EXTREME SOUTHERN PANHANDLE EARLY THIS AFTERNOON. WHAT DOES DEVELOP
LATE THIS AFTERNOON AND THIS EVENING WILL HAVE A CHANCE OF REACHING
SEVERE THRESHOLDS AS THE DRYLINE INCHES TOWARDS THE NEBRASKA BORDER.
DRIER AIR CONTINUES TO PUSH EASTWARD TOMORROW AND OUT OF THE
FORECAST AREA. WHILE THERE IS SOME INSTABILITY REMAINING...THE
SEVERE THREAT IS DIMINISHED. AGAIN...CANNOT ENVISION MORE THAN
ISOLATED RAINFALL WITH THE LACK OF ANY MID/UPPER LEVEL FORCING.
PANHANDLE HIGHS TOMORROW WILL BE QUITE A BIT WARMER THAN TODAY UNDER
THE DRIER REGIME.

.LONG TERM...SW FLOW WILL OCCUR ALOFT FRI AS AN UPPER TROUGH DIGS
INTO THE PAC NW.  WEST TO SOUTHWEST WINDS WILL OCCUR AT THE SURFACE
AS SURFACE LOW MOVES ACROSS THE NORTHERN PLAINS.  LOW LEVELS WILL BE
DRY...HOWEVER SOME MID LEVEL MOISTURE WILL BE PRESENT OVER THE
AREA.  LIS WILL BE FROM 0 TO -3 EAST OF THE LARAMIE RANGE FRIDAY
AFTERNOON...WITH CAPE VALUES OVER 1000 J/KG.  WILL MENTION A CHANCE
OF LATE DAY THUNDERSTORMS FOR THE AREA.
FOR SAT AND SUN...SLIGHTLY COOLER TEMPERATURES WILL OCCUR WITH
INCREASED MID LEVEL MOISTURE.   WILL KEEP A SLIGHT CHANCE OF LATE
DAY THUNDERSTORMS IN THE FORECAST FOR BOTH DAYS.  THE MAIN UPPER
TROUGH OVER THE PAC NW WILL MOVE SLOWLY ACROSS THE WEST FROM MONDAY
THROUGH WEDNESDAY...WITH THE TROUGH AXIS MOVING INTO WRN WY.  THE
TROUGH WILL WEAKEN AS IT MOVES INTO THE AREA.  SW FLOW WILL CONTINUE
ALOFT OVER THE CWA DURING THIS TIME.  A COLD FRONT WILL MOVE ACROSS
THE CWA MONDAY NIGHT.  A SLIGHT CHANCE OF THUNDERSTORMS CAN BE
EXPECTED EACH DAY.  HIGH TEMPERATURES THROUGH THE EXTENDED PERIOD
WILL BE AROUND NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

POMEROY/KMD
Hazardous weather outlook, Sep 7, 10:23 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT WED SEP 7 2005

NEZ001>003-019>021-055-WYZ060-081200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-
NIOBRARA-
1023 AM MDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY NEAR THE
SOUTH DAKOTA BORDER. STORMS MAY PRODUCE DIME SIZE HAIL OR LARGER
AND WINDS IN EXCESS OF 60 MPH. SOME THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN. THE SEVERE WEATHER THREAT WILL END BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

NEZ054-WYZ059-061>070-081200-
KIMBALL-CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1023 AM MDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED WEAK THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:18 PM MDTSevere Thunderstorm WarningCYSSioux42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.